Help with supplements please

Hi I am worried about my symptoms and I supplement ferrous fumarate (started Janaury 2017) and vitamin D 800iu (started 2013). More mistakes are creeping in, I forget what I am doing sometimes, getting confused, more tired, no libido, heavy periods, dizziness, short episodes of rumbling in head, pins and needles in feet and legs, depression, weight gain. If anyone could advise I would be grateful, thank you. They were done 2 months ago.

Ferritin 47 (30 - 400)

Folate 2.2 (2.5 - 19.5)

Vitamin B12 201 (190 - 900)

Vitamin D total 65.2 (50 - 75 suboptimal)

13 Replies

oldestnewest
  • It looks like you need to increase your vitamin D a little bearing in mind we're going into winter, unless you live in a very sunny country? You could increase to 2000iu for a couple of months and retest then if it's around 100 or mid-range you could knock it back to 1000iu and test again in the Spring to see if that's going to be enough for you through the winter.

    B12 and folate is terribly low. Have you posted your results on the HealthUnlocked Pernicous Anaemia forum for advice?

    Are you taking ferrous fumerate twice or 3 times a day? It needs to be at least 70, preferably mid-range for levothyroxine to work properly.

  • Hi I am in UK. I haven't posted results on the pernicious anaemia forum and I am taking ferrous fumarate once a day

  • Is the ferrous fumarate prescribed by your doctor? As it's now in range I don't suppose your doctor will do anything about it but you should have been prescribed 3 times a day doses I think. See the NICE guidelines for iron deficiency which your GP should be following. You might need to buy your own supplements to bring iron into a better range but you could ask your GP to treat according to guidelines and see if he/she can help.

    cks.nice.org.uk/anaemia-iro...

    Do post your results and symptoms on the Pernicious Anaemia forum for good advice about B12 and folate deficiency. Your doctor won't want to treat B12 as it's in NHS range but folate isn't. You should not supplement folate until you check for vitamin B deficiency. You may need more blood tests to rule out pernicious anaemia. Vitamin B12 is best at the top of the range.

    Many people with thyroid conditions find going gluten free improves gut health and may help absorption of vitamins.

    Check out SeasideSusie posts for best advice on vitamins and supplements.

  • Thanks I am diagnosed iron deficient and my haematologist said I am anaemic and recommended I take 1 iron tablet a day to boost my MCV which is 78.1 (80 - 98) ferrous fumarate has been represcribed by GP, I used to take 3 but not just take 1. I had an iron infusion done in 2016 and it looks like I will go down that route again.

  • If your MCV is still below range and your ferritin level is still as low as it is then you need to boost your iron levels again. Perhaps your maintenance dose is not enough. Have your iron levels dropped? It may be an absorption issue.

    Has GP excluded coeliac disease?

    YOu can be vitamin B12 deficient anywhere in range but yours is extremely low. Pins and needles can be symptoms of low B12.

  • My ferritin was 97.5 in May then it dropped to 47 in July

    MCV 83 (80 - 98) in May and then 78.1 in July

    Iron has always been low and even after infusion was not even mid range.

    I haven't been tested for coeliac disease.

  • If it were me, I'd ask GP to check out reasons for lack of absorption of both iron and B12. Exclude pernicious anaemia, test is for intrinsic factor antibodies. Look into coeliac disease. The test for coeliac disease is unreliable and you need to keep eating a lot of gluten before getting tested so check out the coeliac society website if GP is going to test and find out more.

  • Ok will do this. Thanks

  • Has your vitamins absorption got worse after stopping T3? If so, it might be worth pointing this out to your GP. There was an interesting paper posted in the research section on this forum evidencing that taking levothyroxine (not just being hypothyroid) is a causative factor in SIBO, (small intestine bacterial overgrowth). Is it possible that SIBO could obstruct absorption of vital nutrients which taking T3 might help to mitigate?

  • Thanks yes my vitamin absorption has gotten worse after stopping T3. I have problems with my bowels as well, they get blocked easily and I get a lot of pain and constipation. The only test I had done was for h pylori but I don't know if there are any tests that my GP could look into for SIBO?

  • I don't think SIBO is easy to diagnose and probably better to go gluten free and improve gut health naturally and see if things improve. Your GP probably won't know about the SIBO connection and levothyroxine and might not listen but you can help gut health with nutrition and probiotics.

    If you take vitamin D3 supplements you should also take the co-factors vit K2 -MK7 and magnesium. Magnesium citrate is one form of magnesium that will help with constipation too.

  • These results are dire BECAUSE you have Hashimotos and had dose reduced and T3 removed

    Like many, many other patients that are arriving here

    This is due directly to the vast price increase in T3

    Suggest you join the T3 campaign and complete the NHS consultation online

    Regarding supplements see SeasideSusie detailed replies on how to supplement

    Gluten free diet likely essential

    Plus low stomach acid likely

  • NHS England consultation

    engage.england.nhs.uk/consu...

You may also like...